Arkansas, 2009Tornadoes in Arkansas, April 29, 2009
April 29, 2009 · NWS TSA · 2 events in 2 counties and zones
Isolated severe thunderstorms affected northwestern Arkansas during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms affected northwestern Arkansas during the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 29, 1:58 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 29, 1:58 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT WED APR 29 2009
.DISCUSSION...
CONVECTIVE COMPLEX WITH ASSOCIATED MCV NEAR
BROKEN ARROW OKLAHOMA IS ROLLING ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON AND
IS EXPECTED TO EXIT THE AREA BY EARLY EVENING. THIS
COMPLEX HAS PRODUCED STRONG TO SEVERE THUNDERSTORMS
ALONG WITH HEAVY RAIN ACROSS THE AREA.
WILL KEEP HIGH POPS ACROSS SOUTHEAST OKLAHOMA
THIS EVENING AS A SURFACE BOUNDARY HAS SET UP
NEAR THE RED RIVER INTERACTING WITH THE ABUNDANT
LOW LEVEL MOISTURE IN PLACE ACROSS THE REGION. WILL
INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
LATER TONIGHT AS ANOTHER MID-LEVEL SHORTWAVE MOVES
ACROSS THE AREA. WILL KEEP THE FLASH FLOOD WATCH IN
PLACE WITH AN ADDITIONAL 1 TO 3 INCHES OF RAIN POSSIBLE
ACROSS MUCH OF THE AREA TONIGHT. HOWEVER...THE GREATER
CHANCES OF HEAVY RAIN LOOK TO BE ACROSS SOUTHEAST OKLAHOMA
THIS EVENING.
THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL BEGIN TO
FALL OFF ON THURSDAY AS THE MID-LEVEL SHORTWAVE EXITS
THE AREA.
HOWEVER...THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL
RAMP UP AGAIN ON FRIDAY AS A COLD FRONT TRIES TO WORK
THROUGH THE REGION.
THE ACTIVE WEATHER WILL CONTINUE FROM SATURDAY INTO
EARLY NEXT WEEK AS THE FRONTAL BOUNDARY LINGERS
ACROSS THE AREA AND A SERIES OF MID-LEVEL SHORTWAVES
MOVE OVERHEAD.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 66 78 67 74 / 80 50 20 30
FSM 64 75 65 83 / 80 70 20 20
MLC 65 78 68 79 / 70 40 20 20
BVO 63 77 64 70 / 70 50 30 40
FYV 62 72 63 78 / 90 70 20 30
BYV 61 71 62 76 / 90 70 30 40
MKO 65 75 64 78 / 90 50 20 20
MIO 64 75 62 71 / 80 60 40 50
F10 65 78 66 77 / 80 40 20 20
HHW 65 79 67 83 / 70 30 20 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 4 PM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-OKZ066-
OKZ067-OKZ070-OKZ071.
FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...07
LONG TERM....10Hazardous weather outlook, Apr 29, 4:00 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT WED APR 29 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT WED APR 29 2009
...LOCALLY HEAVY RAIN WILL RAISE FLASH FLOODING CONCERNS...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS EVENING AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
ONSET...ONGOING...INCREASING AGAIN LATE TONIGHT.
FLASH FLOOD.
RISK...ELEVATED.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING...INCREASING AGAIN LATE TONIGHT.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.
DISCUSSION...
THE LARGE THUNDERSTORM COMPLEX WHICH MOVED ACROSS THE ENTIRE
AREA TODAY CONTINUES TO SLOWLY SHIFT FURTHER EASTWARD INTO
ARKANSAS. THE SOUTHERN PERIPHERY OF THE THIS COMPLEX HAS
REINFORCED A SURFACE BOUNDARY NEAR THE RED RIVER. THIS
BOUNDARY AND ITS BEHAVIOR OVERNIGHT WILL BE KEY TO ADDITIONAL
THUNDERSTORM DEVELOPMENT OVERNIGHT. CURRENTLY THE EXPECTATION
IS FOR ADDITIONAL STORMS TO CONTINUE NEAR THIS BOUNDARY
OVERNIGHT...ESPECIALLY AS THE LOW LEVEL JET STRENGTHENS
LATER TONIGHT. DEEP MOISTURE AND AMPLE INSTABILITY WILL
SUPPORT ADDITIONAL HEAVY RAINS AND LEAD TO FLASH FLOODING
CONCERNS. ISOLATED SEVERE WEATHER WILL ALSO REMAIN POSSIBLE
WITH THE STRONGEST STORMS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED HOWEVER A REGIONAL
SPOTTER NETWORK IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF THE SEVERE WEATHER RISK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE DAILY THROUGH NEXT WEEK
AS AN UNSETTLED WEATHER PATTERN REMAINS IN PLACE. VARIOUS
SURFACE BOUNDARIES ARE LIKELY TO RESIDE IN OR NEAR THE
FORECAST AREA...AND PROVIDE THE FOCUS FOR ENHANCED THUNDERSTORM
CHANCES. A SEVERE WEATHER AND HEAVY RAIN RISK IS LIKELY WITH
ANY THUNDERSTORMS DURING THIS TIMEFRAME.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
ACTIVE WEATHER IS LIKELY FOR THE UPCOMING WEEK...AND POTENTIAL
WEATHER RELATED RESPONSES ARE POSSIBLE.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Special weather statement, Apr 29, 1:16 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
216 PM CDT WED APR 29 2009
ARZ019-029-OKZ072-076-292000-
CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
216 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...
IN WEST CENTRAL ARKANSAS
NORTHWESTERN SEBASTIAN
IN NORTHWEST ARKANSAS
SOUTHWESTERN CRAWFORD
IN EAST CENTRAL OKLAHOMA
SEQUOYAH
IN SOUTHEAST OKLAHOMA
NORTHEASTERN LE FLORE
AT 215 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF SALLISAW TO 2 MILES
SOUTHEAST OF COWLINGTON...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...SALLISAW...GANS...
MULDROW...ROLAND...MOFFETT...SPIRO...COWLINGTON...FORT SMITH...VAN
BUREN...CEDARVILLE...KIBLER...FIGURE FIVE...AND RUDY.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3541 9419 3517 9473 3534 9481 3546 9498
3565 9460 3564 9435
TIME...MOT...LOC 1915Z 236DEG 24KT 3544 9482 3526 9468Special weather statement, Apr 29, 1:18 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
218 PM CDT WED APR 29 2009
OKZ049-076-292015-
LE FLORE OK-PUSHMATAHA OK-
218 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHERN LE FLORE AND NORTHEASTERN PUSHMATAHA
AT 219 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES WEST OF WHITESBORO TO 2 MILES SOUTHEAST
OF HONOBIA...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...OCTAVIA...BIG CEDAR...MUSE...
WHITESBORO...HODGEN...HEAVENER AND HONOBIA.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3486 9505 3493 9444 3451 9446 3450 9452
3451 9499
TIME...MOT...LOC 1919Z 251DEG 21KT 3473 9501 3452 9489Special weather statement, Apr 29, 2:19 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
319 PM CDT WED APR 29 2009
OKZ076-292100-
LE FLORE OK-
319 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
SOUTHEASTERN LE FLORE
AT 319 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF BIG CEDAR...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OCTAVIA...BIG CEDAR...
MUSE...HODGEN AND HEAVENER.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3451 9484 3495 9474 3493 9444 3451 9446
TIME...MOT...LOC 2019Z 222DEG 17KT 3458 9464Special weather statement, Apr 29, 3:13 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
413 PM CDT WED APR 29 2009
ARZ011-019-020-292200-
CRAWFORD AR-FRANKLIN AR-MADISON AR-
413 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
NORTHEASTERN CRAWFORD AND SOUTHWESTERN MADISON
IN WEST CENTRAL ARKANSAS
NORTHERN FRANKLIN
AT 413 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FERN...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BIDVILLE...FERN...CASS...COMBS...
BRASHEARS...PATRICK...DELANEY AND CROSSES.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PERIODS OF VERY HEAVY RAINFALL.
LAT...LON 3558 9401 3566 9407 3576 9400 3577 9396
3583 9396 3590 9391 3574 9369
TIME...MOT...LOC 2113Z 225DEG 15KT 3565 9401Special weather statement, Apr 29, 3:31 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
431 PM CDT WED APR 29 2009
ARZ020-292215-
FRANKLIN AR-
431 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...
IN WEST CENTRAL ARKANSAS
SOUTHERN FRANKLIN
AT 431 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES EAST OF VESTA TO PETER PENDER TO 4 MILES
SOUTH OF BRANCH...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...ALIX...OZARK...BRANCH...
PETER PENDER...VESTA...MEG...DENNING...CECIL...ALTUS AND WIEDERKEHR
VILLAGE.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PERIODS OF VERY HEAVY RAINFALL.
LAT...LON 3537 9374 3539 9379 3532 9380 3531 9390
3524 9391 3523 9399 3532 9401 3537 9408
3539 9407 3555 9378 3550 9369 3538 9369
TIME...MOT...LOC 2131Z 246DEG 20KT 3539 9400 3535 9394
3526 9392Special weather statement, Apr 29, 3:59 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
459 PM CDT WED APR 29 2009
ARZ011-292245-
MADISON AR-
459 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
CENTRAL MADISON
AT 459 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF JAPTON...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HARMONY...HUNTSVILLE...
AURORA...WITTER...JAPTON AND ALABAM.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
WITH PERIODS OF VERY HEAVY RAINFALL.
LAT...LON 3618 9373 3609 9349 3582 9379 3587 9387
TIME...MOT...LOC 2159Z 211DEG 17KT 3586 9381Tornado, Madison
- When
- April 29, 4:01 PM CST to 4:06 PM CST
- Where
- Madison County, 4.29 mi SSE of Japton to 3.46 mi ESE of Japton
- Rating
- EF0
- Path length
- 3 mi
- Path width
- 200 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.893, -93.771
A tornado damaged a mobile home, damaged a barn, and damaged numerous trees.
Tornado, Franklin
- When
- April 29, 4:07 PM CST to 4:08 PM CST
- Where
- Franklin County, 0.38 mi W of Sutherland Xrds to 0.81 mi NNE of Sutherland Xrds
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 125 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.530, -93.777
A tornado damaged six homes, destroyed a barn, and damaged numerous trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 29 to 30, 20091 death · 2 injured · $7.7 million · 60 kt wind · 20 events
- Tornadoes and Hail in Kansas, April 29, 20092 injured · $2.0 million · EF1 · 27 events
- Tornado and Hail in Texas, April 29, 2009$71,000 · EF2 · 14 events
- Flood in Indiana, April 29, 2009$3.0 million · 1 event
- Tornadoes and Hail in Texas, April 29, 2009$195,000 · EF1 · 24 events
- Hail and Damaging Wind in Texas, April 29 to 30, 2009$200,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 29, 2009$23,000 · EF1 · 26 events
- Tornadoes and Flash Flood in Arkansas, April 29 to 30, 2009$56,000 · EF0 · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2009EF1 · 19 events
- Hail in Texas, April 29, 20091 in hail · 10 events
- Flash Flood and Hail in Virginia, April 29, 2009$900 · 1 in hail · 9 events
- Flash Flooding in Missouri, April 29 to 30, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168481, 168482.